Dense Fog, Alexander
- When
- September 19, 12:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog formed across southern Illinois. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed across southern Illinois. Visibility was reduced to one-quarter mile or less. The fog formed in association with a weak high pressure ridge that extended from southeast Missouri to northwest Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 10:54 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1154 PM CDT SUN SEP 18 2016 .UPDATE... Issued at 1154 PM CDT Sun Sep 18 2016 The AVIATION section has been updated for the 06Z TAF issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 300 PM CDT Sun Sep 18 2016 S/WV moving across MO and AR toward the area sparking convection over southern MO into NE AR and west TN. Will continue with convective chances through the end of the day across SEMO into SW KY before ending. After that, dry weather is forecast with weak high pressure in control. Will monitor for fog again tonight as conditions will be similar to what we saw earlier this morning. .LONG TERM...(Wednesday through Sunday) Issued at 300 PM CDT Sun Sep 18 2016 A strong 500 mb ridge over the Southeast and Lower Ohio Valley will bring dry conditions through the rest of the workweek. Afternoons will be rather hot and humid, but with the longer September nights, overnight lows will be in the 60s. Over the weekend, there is a wide range of model variability regarding how quickly the ridge breaks down. Overall, the models have slowed the eastward progression of troughing from the western states. Therefore, pops are a bit lower and temps a bit warmer for the weekend than previous guidance. Wednesday through Friday, the mean location of a deep layer anticyclone will be across the lower Tennessee Valley. The models hint at some moisture from the remnants of tropical depression Julia rotating northwest into Tennessee on Thursday. However, there are no signs of any precip this far northwest. Based on forecast 850 mb temps in the upper teens, which yielded highs around 90 in many areas last week, it appears similar readings will occur this week. Humidity will be a little lower than last week, allowing temps to fall into the mid and upper 60s at night. Next weekend, the ridge will weaken from the northwest, but the timing varies greatly between models. The new 12z ecmwf is considerably slower than previous runs and keeps Saturday dry and rather hot. The new forecast will call for very little change in airmass Saturday, with only a slight chance of storms. There is better agreement on increasing moisture Sunday, along with lower temps due to pre-frontal clouds/convection. && .AVIATION... Issued at 1154 PM CDT Sun Sep 18 2016 The only concern for the 06Z TAFs is dense fog overnight. Already seeing some LIFR or lower conditions across the region, and should see the dense fog become more persistent in the next few hours mainly at KCGI and KPAH. There is some doubt whether there will be LIFR ceilings or LIFR fog, either way LIFR or lower conditions should be expected at KCGI and KPAH through 14z or 15Z. With surface high pressure in control, skies will be clear and winds light Monday and Monday evening. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 927 PM CDT SUN SEP 18 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-200230- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 927 PM CDT SUN SEP 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AREAS OF FOG WILL DEVELOP OVERNIGHT...POSSIBLY BECOMING DENSE IN SOME PLACES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCALLY DENSE FOG IS POSSIBLE EARLY MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 923 PM CDT SUN SEP 18 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON... NEW MADRID 923 PM CDT SUN SEP 18 2016 ...AREAS OF FOG ARE LIKELY TO AFFECT THE EARLY MORNING COMMUTE... CONDITIONS ARE FAVORABLE FOR FOG FORMATION OVERNIGHT. THE FOG WILL BECOME MORE OF A CONCERN AFTER MIDNIGHT...WHEN VISIBILITY MAY DROP BELOW A QUARTER MILE IN SOME AREAS. THE FOG WILL LIKELY HAMPER THE EARLY MORNING COMMUTE IN SOME PLACES MONDAY MORNING. EXPECT THE FOG TO BURN OFF DURING THE MID MORNING HOURS. THE COMBINATION OF CLEARING SKIES AND LIGHT WINDS WILL ALLOW FOG TO DEVELOP OVERNIGHT. BE READY TO LEAVE EXTRA TIME FOR THE DRIVE TO WORK OR SCHOOL IN THE MORNING.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656944, 656945, 656946, 656947, 656948, 656949, 656950, 656951, 656952, 656953, 656954, 656955, 656956, 656957, 656958, 656959, 656960, 656961, 656962.